Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 27, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 10, 2005, 7:23 PM CDT for Harvey County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2005, 7:23 PM CDT (00:23 UTC)
- Expired
- Jun 11, 2005, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harvey County, KS
The radar
The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:45 PM CDT | FLASH FLOOD | Newton, KS | ON EL DORADO LAKE ROAD AND 1ST STREET, IN EAST LAKE. 8 INCHES OF WATER OVER ROAD. 2 LIVE POWER LINES DOWN BLOCKING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 110024 FFWICT KSC079-110630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 723 PM CDT FRI JUN 10 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 130 AM CDT. * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH ANOTHER INCH POSSIBLE THIS EVENING. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NEWTON...HALSTEAD...HESSTON...WALTON AND NORTH NEWTON. THIS HEAVY RAINFALL WILL ONLY AGGREVATE THE SITUATION THAT OCCURRED A COUPLE OF DAYS AGO. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3792 9767 3791 9716 3816 9717 3816 9768 $$ COX
1 follow-up statement
000 WGUS73 KICT 110203 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 857 PM CDT FRI JUN 10 2005 KSC079-110630- HARVEY KS- 857 PM CDT FRI JUN 10 2005 ...FLASH FLOOD WARNING CONTINUES FOR HARVEY COUNTY UNTIL 130 AM CDT... AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MORE THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 1 AND 1.5 INCHES OF RAIN HAD OCCURRED MAINLY IN THE EASTERN PART OF HARVEY COUNTY SINCE EARLY THIS EVENING. ANOTHER INCH IS POSSIBLE BEFORE MIDNIGHT. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NEWTON...HALSTEAD...HESSTON...WALTON AND NORTH NEWTON. AT 845 PM...EMERGENCY OPERATIONS CENTER IN HARVEY COUNTY REPORTED 8 INCHES OF WATER COVERING EAST LAKE ROAD NEAR 1ST STREET. LAT...LON 3792 9767 3791 9716 3816 9717 3816 9768 $$ COX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:30 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 10, 4:30 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT FRI JUN 10 2005 .DISCUSSION... FORECAST HIGHLIGHT: EXTENSION OF FLOOD WATCH TO 1 PM SATURDAY THATLL INCLUDE ALL OF SE KS. TONIGHT & SATURDAY: NUMEROUS TSRA ADVANCING N FROM NW OK ACROSS SW & SC KS. CONVECTION CAUSED BY STRONG SFC-850MB MOSITRUE ADVECTION INDUCED BY PERSISTENT CYCLOGENESIS CONTINUING OVER ERN NM. WITH SLOW EWD MOVEMENT OF UPPER TROF ORIENTED N-S OVER WRN FRINGE OF ROCKIES, TSRA TO PERSIST OVER NEARLY ALL OF FORECAST AREA THRU SAT AFTERNOON. COUPLED WITH SOAKED GROUNDS & RISING RIVERS FROM PREVIOUS RAINS, EXTENDED FLOOD WATCH TIL SAT AFTERNOON THAT NOW INCLUDES SE KS COUNTIES OF ALLEN, LABETTE, MONTGOMERY, NEOSHO, WILSON & WOODSON. MOISTURE-LADEN ENVIRONMENT DICTATES NARROWING DIURNAL TEMPERATURE RANGE ALL AREAS. SATURDAY NIGHT: ONGOING CONVECTION THATLL SPREAD ACROSS FORECAST TONIGHT & SATURDAY WILL LIFT NE AS PARENT MID-UPPER LOW MOVES IN LIKE MANNER. HOWEVER, NEW TSRA DEVELOPMENT EXPECTED LATE SAT NIGHT AS CONVECTIVELY-INDUCED 500-MB VORT LOBE SCOOTS NE OVER WRN & CENTRAL KS. ETA80 MOST AGGRES- SIVE IN DEPICTION OF STRONG 850-MB THETA-E ADVECTION OVER SC & CENTRAL KS DURING 1A-7A TIMEFRAME WHICH, CONSIDERING OVERALL PATTERN, MAKES SENSE. AS SUCH HAVE PRESSED HARDER ON POP THROTTLE OVER BOTH AREAS (MORE SO CENTRAL KS WHERE THETA-E GRADIENT TIGHTEST) ASSIGNING 50% POP TO CENTRAL KS. RESULTANT RAINFALL PLUS BEHAVIOR OF OVERALL PATTERN WILL NEED TO BE WATCHED CLOSELY() AS NEW FLOOD WATCH MAY BE REQUIRED FOR CENTRAL & SC KS. SUNDAY: GOOD CHANCES FOR CONTINUED TSRA AS MID-UPPER TROF ASSUMES NEGATIVE TILT OVER WRN KS. AS SUCH HAVE INCREASED POPS OVER BOTH CENTRAL & SC KS TO 40-50%. WAS TEMPTED TO RAISE EVEN FURTHER BUT DID NOT SO AS TO ALLOW SUCCESSOR CHANCE TO STUDY SUBSEQUENT MODEL RUNS. NEXT WEEK: NO SIGNIFICANT CHANGES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 83 67 86 / 90 50 40 50 HUTCHINSON 66 83 66 85 / 100 40 50 60 NEWTON 67 82 67 86 / 90 60 40 50 ELDORADO 68 82 67 86 / 90 60 40 50 WINFIELD-KWLD 69 83 67 86 / 90 50 40 50 RUSSELL 64 82 64 84 / 80 30 60 50 GREAT BEND 65 83 64 84 / 90 20 50 60 SALINA 66 82 66 85 / 90 60 50 50 MCPHERSON 66 82 66 85 / 90 50 50 60 COFFEYVILLE 70 81 68 87 / 60 70 40 40 CHANUTE 69 80 68 87 / 70 80 50 40 IOLA 69 80 68 87 / 70 80 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 7 PM FRIDAY UNTIL 2 PM CDT SATURDAY FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && 99/ES *CORRECTED TONIGHT & SATURDAY PORTION OF DISCUSSION TO INCLUDE NEOSHO & WILSON COUNTIES WHICH HAD BEEN INADVERTENTLY OVERLOOKED.
Hazardous weather outlook, Jun 10, 11:09 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 1109 AM CDT FRI JUN 10 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1109 AM CDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST AT 30 MPH ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS LATE THIS EVENING AND OVERNIGHT. THIS LINE MAY INTENSIFY AND PRODUCE DAMAGING WINDS AND QUARTER SIZE HAIL. OTHERWISE, A FEW SEVERE THUNDERSTORMS ARE STILL POSSIBLE TONIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. OF PERHAPS GREATER CONCERN, IS THAT THE THUNDERSTORMS WILL CAUSE HEAVY RAINS WHICH COULD VERY WELL LEAD TO MORE FLOODING. CONSEQUENTLY, A FLOOD WATCH HAS BEEN EXTENDED EAST TO INCLUDE ALL OF SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE ONCE AGAIN POSSIBLE FROM SATURDAY AFTERNOON THRU MONDAY MORNING. DETAILS REMAIN UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER EPISODE, SO PLEASE STAY TUNED FOR FURTHER UPDATES AND SUBSEQUENT OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT, ESPECIALLY ALONG, AND WEST, OF THE FLINT HILLS. RAINFALL AND ANY FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KLEINSASSER/LAWSON/ES/COX
In the hours before
Local storm report, Jun 10, 6:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 4 NE UDALL 37.43N 97.07W
06/10/2005 60 MPH COWLEY KS TRAINED SPOTTER
&&
RBLSpecial weather statement, Jun 10, 6:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 652 PM CDT FRI JUN 10 2005 KSZ052>053-069>072-093>096-098>100-110500- ALLEN KS-BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS- ELK KS-GREENWOOD KS-LABETTE KS-MARION KS-MONTGOMERY KS- NEOSHO KS-WILSON KS-WOODSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 455 UNTIL MIDNIGHT CDT SATURDAY MORNING FOR THE FOLLOWING AREAS IN CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES CHASE MARION IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES BUTLER COWLEY IN SOUTHEAST KANSAS THIS WATCH INCLUDES 9 COUNTIES ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON INCLUDING THE CITIES OF CHANUTE...COFFEYVILLE...COTTONWOOD FALLS...EL DORADO...EUREKA...IOLA...MARION...PARSONS...SEDAN...WINFIELD AND YATES CENTER.
Local storm report, Jun 10, 6:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST ROSE HILL 37.57N 97.13W
06/10/2005 60 MPH BUTLER KS TRAINED SPOTTER
0650 PM TSTM WND GST ANDOVER 37.69N 97.14W
06/10/2005 60 MPH BUTLER KS PUBLIC
0653 PM NON-TSTM WND GST 4 ENE DERBY 37.58N 97.19W
06/10/2005 70 MPH SEDGWICK KS TRAINED SPOTTER
&&
LFWLocal storm report, Jun 10, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL ROSE HILL 37.57N 97.13W
06/10/2005 0.75 INCH BUTLER KS LAW ENFORCEMENT
&&
RBLSpecial weather statement, Jun 10, 7:00 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT FRI JUN 10 2005 KSZ068-110030- HARVEY- 700 PM CDT FRI JUN 10 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALSTEAD TO WHITEWATER...AND MOVING NORTHEAST AT 30 MPH. HAIL AROUND 1/2 INCH DIAMETER AND WINDS AROUND 50 MPH ARE LIKELY WITH THIS LINE OF THUNDERSTORMS. IN ADDITION...THE CLOUD-TO-GROUND LIGHTNING ASSOCIATED WITH THESE THUNDERSTORMS IS FREQUENT AND DANGEROUS REFRAIN FROM USING ELECTRICAL APPLIANCES AND STAY OFF THE TELEPHONE EXCEPT IN CASES OF EMERGENCY. ES
Local storm report, Jun 10, 7:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 2 S EL DORADO 37.79N 96.86W
06/10/2005 75 MPH BUTLER KS LAW ENFORCEMENT
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 23 min |
| Jun 10, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 48 min |
| Jun 10, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 58 min |
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 44 min |
| Jun 10, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 30 min |
| Jun 11, 1:14 AM CDT | Flash Flood Warning | ICT | Harvey | 6 hr |
| Jun 11, 6:49 AM CDT | Flash Flood Warning | ICT | Harvey | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.